The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Abbreviations pose patient safety threat: JCAHO
A study reported in the Joint Commission Journal on Quality and Patient Safety says abbreviations used in health care are having an adverse effect on patient safety. Joint Commission officials say the study's findings provide further support for the group's "Do Not Use" list of abbreviations in the National Patient Safety Goals. The study also suggests the need to consider adding items to the Do Not Use list, they say.
The study was the first to examine the exact characterization and impact of medication errors associated with abbreviations. It collected and analyzed data through a retrospective review of errors resulting from abbreviations as reported in the United States Pharmacopeia's Medmarx database for medication errors from 2004 through 2006.
The study found that nearly 5% of all errors reported to Medmarx during that time period were attributable to abbreviations. "This analysis of nearly 30,000 medication error reports involving abbreviations suggests that healthcare organizations should consider additions to the Do Not Use list," the commission said. Candidates for an expanded list include drug name abbreviations such as PCN, DCN, and TCN; stem abbreviations such as amps, nitro, and succs; µg (mcg); cc (mL); and dose scheduling, such as BID, TID, and QID.
Researchers led by Rutgers University pharmacy professor Luigi Brunetti, PharmD, said that communication is the leading cause of sentinel events and that abbreviation use hinders communication.
The study also characterizes error-prone abbreviations as preventable problems that are a logical area for improvement. Other findings include:
• The most common abbreviation resulting in a medication error was the use of "qd" in place of "once daily," accounting for 43.1% of all errors.
• The most common abbreviations resulting in medication errors were "U" for units, "cc" for mL, "MSO4" or "MS" for morphine sulfate, and decimal errors.
• Some 81% of the errors occurred during prescribing, while errors during transcribing and dispensing were much less frequent, representing only 14% and 2.9% of errors, respectively.
• Abbreviation errors originated more often from medical staff in comparison to nursing, pharmacy, other health care providers, and non-health care providers.
• The three most common types of abbreviation errors were prescribing, improper dose/quantity, and incorrectly prepared medication.
The study also found that in nearly 40% of the errors in which abbreviations were identified as the cause, the exact abbreviation was unidentified. To learn from the errors and improve patient safety, the authors urge individuals and organizations reporting medication errors to include the key points that adequately describe the error, including the cause of the error, a brief description of the cause (in the case of abbreviations, which abbreviation), the contributing factors, the outcome, staff involved, and the point in the medication process when the error occurred.
(Editor's note: More information is available on-line at www.jointcommission.com.)